Texas, 2003

Flash Flood in Texas, November 5, 2003

November 5, 2003 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 5, 7:04 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 5, 7:04 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
704 PM CST WED NOV 5 2003

.UPDATE...
HAVE INCREASE POPS TO CHANCE ACROSS ALL OF TRANS PECOS AS TSTMS
CONTINUE TO DEVELOP IN LOW LEVEL CONVERGENT AXIS INVOF FRONT ACRS
WRN/SRN PECOS COUNTY. TSTMS MOVING ENE INTO 85H WAA REGIME. RUCII
INDICATES SERIES OF SHRTWV TROF/S MOVING THRU FLOW OVERNIGHT WITH
UPPER LEVEL DIVERGENCE PROGGED TO INCREASE PER RUCII BY 06Z. HEAVY
RAIN A CONCERN SHORT TERM WITH STORMS FOCUSED S PECOS/NRN TERRELL
COUNTIES. 85H-3H VWS NEAR 65KTS WITH 85H BASED CAPES NEAR 1000
J/KG...AS SUCH BRIEFLY ORGANIZED STORMS POSSIBLE.

.SHORT TERM...
COLD FRONT THAT HAS PUSHED INTO AREA BRINGING A CHANGE IN WEATHER.
CURRENTLY FRONT HUNG UP SOUTH OF A KHOB TO KMAF LINE BUT SHOULD
SLOWLY START MOVING SOUTH AFTER SUNSET.  MESOETA WILL KEEP NEGATIVE
LI/S AHEAD OF THE FRONT TONIGHT...MAINLY OVER THE TRANS PECOS DOWN
INTO THE BIG BEND.  COULD SEE A FEW MORE STORMS DEVELOP IN THIS AREA
AS LOW LEVEL MOISTURE WILL BE PLENTIFUL.  SHOWERS WILL ALSO BE
POSSIBLE ACROSS NORTHERN PART OF AREA DUE TO ISENTROPIC LIFT. MODELS
TEND TO KEEP PRECIP MOSTLY EAST OF AREA BUT WILL INCLUDE AT LEAST LOW
POPS MOST OF THE AREA.  AS FAR AS TEMPS ABUNDANT CLOUD COVER SHOULD
HELP KEEP OVERNIGHT READINGS FROM DROPPING TOO FAR...WILL GO NEAR
CURRENT DEWPOINTS.  SURFACE WINDS WILL BECOME MORE EASTERLY
OVERNIGHT.

&&

.LONG TERM...
INTERESTING FORECAST CHALLENGE FOR THE NEXT FEW DAYS.  THREE
AIRMASSES SEEM TO BE FIGHTING FOR POSITION OVER WEST TEXAS.  POLAR
AIRMASS IS STILL CREEPING SLOWLY TO THE SOUTH...WARM AND MOIST
AIRMASS TO THE SOUTHEAST IS RETREATING SLOWLY BACK TO THE
SOUTH...AND VERY DRY AND WARMER AIR IS POSITIONED OVER THE WESTERN
1/3 OF THE CWA.  THESE THREE WILL INTERACT OVER THE NEXT FEW DAYS AS
A FAIRLY STRONG JET STREAM CONTINUES ALOFT PROVIDING A GOOD SET UP
FOR RAIN OVER THE EASTERN PORTIONS OF THE CWA...AND MAINLY THE
NORTHEASTERN PART OF THE FORECAST AREA.  THE COLD FRONT WILL LIKELY
STALL NEAR A LINE ROUGHLY FROM VAN HORN TO BAKERSFIELD DURING THE
DAY ON FRIDAY BEFORE WINDS THEN START BACKING TO THE SOUTHEAST AGAIN
OVER MOST OF THE CWA.  850MB FLOW WILL STAY SOUTH OR SOUTHEASTERLY
THROUGHOUT THE TIME-FRAME SETTING UP GOOD WAA OVER THE TOP OF THE
COLD AIRMASS AT THE SURFACE AND PROVIDING AN /OVER-RUNNING/
SITUATION.  ISENTROPIC LIFT LOOKS VERY GOOD AT THE 302K LEVEL
THROUGH THE PERIOD AS WELL.  SO...FOR THE PERMIAN BASIN...WESTERN
LOW ROLLING PLAINS...AND LOWER TRANS PECOS...THE NEXT THREE DAYS
WILL BE MAINLY CLOUDY WITH A CHANCE OF MAINLY LIGHT RAIN OR SHOWERS
MUCH OF THE TIME.  THE BEST CHANCE FOR RAIN AT THIS TIME HOWEVER
DOES APPEAR TO BE EAST OF OUR AREA WHERE BETTER MOISTURE RESIDES.
WILL MAKE MINOR ADJUSTMENTS TO THE GOING FORECAST AS THE GRIDS ARE
IN GOOD SHAPE FOR THE UPCOMING POTENTIAL WEATHER.  FURTHER OUT IN
THE EXTENDED...SOUTHWEST FLOW SETS UP OVER THE AREA BY EARLY MONDAY
IN ADVANCE OF A STRONG SHORTWAVE THAT APPROACHES THE AREA BY
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF  48  55  43  54 /  20  30  50  30
CNM  42  63  40  57 /   0   0  20  30
MRF  44  67  40  61 /  20   0  10  20
FST  53  60  47  59 /  20  20  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/20
Hazardous weather outlook, Nov 5, 2:21 PM CST, 5 hours 59 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CST WED NOV 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS MOST
OF THE AREA.  WHILE THESE STORMS ARE NOT EXPECTED TO BE SEVERE...
ONE OR TWO STORMS MAY APPROACH SEVERE LIMITS WITH LARGE HAIL BEING
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING... GENERALLY ALONG
AND SOUTH OF THE PECOS RIVER.

The radar

The Midland/Odessa radar (KMAF), 191 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Terrell

When
November 5, 8:20 PM CST to 11:30 PM CST
Where
Terrell County, 36 mi NNE of Dryden
Reported by
LAW ENFORCEMENT
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

Law enforcement officials reported high water running across Farm to Market Road 2400 as a result of flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337390.